Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 161, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 14, 1998, 11:10 PM CDT for Lincoln County, Lyon County, Minnesota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 14, 1998, 11:10 PM CDT (04:10 UTC)
- Expired
- Jul 14, 1998, 11:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Lincoln County, MN, Lyon County, MN
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 8:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4358 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.0
The text
As transmitted, in the capitals the NWS used until 2016.
367 WUUS1 KFSD 150411 RRA SVRFSD MNC081-083-150445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1110 PM CDT TUE JUL 14 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINCOLN COUNTY IN SOUTHWESTERN MINNESOTA LYON COUNTY IN SOUTHWESTERN MINNESOTA * UNTIL 1145 PM CDT * AT 1109 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 18 MILES NORTHEAST OF PIPESTONE OR 3 MILES WEST OF FLORENCE MOVING SOUTH AT 30 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO REMAIN IN RURAL AREAS. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN EMERGENCY. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. FUHS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 9:00 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 14, 9:00 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 900 PM CDT TUE JUL 14 1998 MAINLY UPDATING CRNT ZONES FOR CONVECTIVE WATCH BOXES. STRONG TSTMS HAVE DEVELOPED SW OF THE LINE IN NERN SD AND WCNTRL MN. DIR SHEAR IS FAVORABLE FOR CONVECTIVE DEVELOPMENT AND CAP MAY BE BEGINNING TO BREAK IN NRN PART OF CWA. FURTHER UPDATES WL PROBABLY BE ISSUED FOR EXPIRATION OF WATCH BOXES AND DEVELOPMENT OF NEW TSTM ACTIVITY. FOR GENERALY WEATHER...WINDS AND LOWS LOOK TO BE ON TRACK. .FSD...NONE FUHS
In the hours before
Special weather statement, Jul 14, 10:47 PM CDT, 23 minutes before
SDZ038>040-052-053-057-150400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1047 PM CDT TUE JUL 14 1998 ...TORNADO WATCH NUMBER 743 EXPIRES... TORNADO WATCH NUMBER 743 HAS BEEN ALLOWED TO EXPIRE AT 1000 PM CDT FOR BRULE...JERAULD...BEADLE...SANBORN...KINGSBURY...AND BROOKINGS COUNTIES. A SEVERE THUNDERSTORM WATCH HAS REPLACED THIS WATCH FOR THE COUNTIES OF SANBORN...BEADLE...KINGSBURY...AND BROOKINGS. THIS SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2AM CDT. CHAPMAN
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 10:29 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 36 min |
| Jul 14, 10:34 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 31 min |
| Jul 14, 11:02 PM CDT | Severe Thunderstorm Warning | FSD | Murray, Pipestone | 48 min |
| Jul 14, 11:07 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 33 min |
| Jul 14, 11:42 PM CDT | Severe Thunderstorm Warning | FSD | Nobles, Rock | 33 min |
| Jul 15, 12:26 AM CDT | Severe Thunderstorm Warning | FSD | Nobles | 34 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.